Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 79, NWS Birmingham, AL

April 3, 2007Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2007, 3:09 PM CDT for Cherokee County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2007, 3:09 PM CDT (20:09 UTC)
Expired
Apr 3, 2007, 3:30 PM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 032010
SVRBMX
ALC019-032030-
/O.NEW.KBMX.SV.W.0079.070403T2009Z-070403T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 330 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CEDAR BLUFF...OR ABOUT 10 MILES EAST OF
  CENTRE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF CHEROKEE COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3428 8562 3414 8561 3411 8543 3431 8546

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:05 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 3, 3:05 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT TUE APR 3 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
ACTIVE WEATHER PERIOD EXPECTED TONIGHT. COLD FRONT WILL DROP
SOUTHEAST AND ENTER THE NORTHWEST SECTIONS OF THE AREA SHORTLY
AFTER MIDNIGHT AND REACH A GADSDEN TO BIRMINGHAM TO DEMOPOLIS LINE
BY 7 AM WEDNESDAY MORNING. AIR MASS AHEAD OF THE FRONT VERY MOIST
AND UNSTABLE WITH LIFTED INDICES MINUS 4 TO MINUS 6 AND IMPRESSIVE
LIFT INDICATED BY THE MODELS. EXPECT ORGANIZED SEVERE WEATHER THAT
DEVELOPS OVER PORTIONS OF MISSOURI AND WESTERN TENNESSEE LATE THIS
AFTERNOON AND EVENING TO SHIFT SOUTHEAST. CURRENT THOUGHT IS
THAT IT WILL WEAKEN AS IT APPROACHES BUT SEVERE WEATHER WILL BE
POSSIBLE ALONG AND NORTH OF INTERSTATE 20. WILL FORECAST SHOWERS
AND THUNDERSTORMS LIKELY TONIGHT ACROSS THE NORTH AND CHANCE POPS
SOUTH. COLD FRONT ACROSS THE CENTRAL SECTIONS WEDNESDAY MORNING
WILL SHIFT SOUTHEAST OF THE AREA BY MID DAY ON WEDNESDAY...WITH
MUCH DRIER AND COLDER AIR SPREADING IN FROM THE NORTH WEDNESDAY
NIGHT. WILL GO WITH CHANCE POPS SOUTH ON WEDNESDAY AND ONLY SLIGHT
CHANCE CENTRAL.  OVERNIGHT LOWS TONIGHT 55 TO 60 NORTH AND LOWER
60S SOUTH.  HIGHS WEDNESDAY 60S NORTH AND 70S SOUTH...OVERNIGHT
LOWS WEDNESDAY NIGHT MUCH COLDER WITH UPPER 30S NORTH TO UPPER
40S SOUTH.

THURSDAY THROUGH SATURDAY NIGHT...UPPER LOW OVER THE GREAT LAKES
WILL REMAIN NEARLY STATIONARY THROUGH THE PERIOD.  STRONG NORTHERLY
FLOW AT THE SURFACE AND ALOFT WILL USHER IN MUCH COLDER AIR TO THE
AREA.  LIMITED MOISTURE WILL BE AVAILABLE WITH ANY IMPULSES THAT
DIVE SOUTHEAST WITH MAINLY JUST SOME MID AND HIGH LEVEL CLOUDS.  WE
WILL NEED TO MONITOR LOW TEMPERATURES ESPECIALLY FRIDAY AND
SATURDAY MORNING ACROSS THE NORTH FOR ANY POSSIBLE FREEZING
TEMPERATURES.  FOR NOW WILL KEEP TEMPERATURES MAINLY IN THE MIDDLE
TO UPPER 30S.  HIGH TEMPERATURES WILL GENERALLY RANGE FROM 55 TO
65 AREA-WIDE.

.LONG TERM...SUNDAY THROUGH TUESDAY.
NORTHERLY FLOW WILL GRADUALLY RELAX ACROSS THE AREA AS SURFACE
HIGH PRESSURE BUILDS IN. THIS WILL ALLOW FOR A GRADUAL WARMING
TREND.  WITH LIMITED MOISTURE AVAILABLE WILL KEEP A DRY FORECAST
FOR NOW.  HIGHS 55 TO 65 EARLY IN THE PERIOD WARMING TO 65 TO 75 BY
THE END OF THE PERIOD.  OVERNIGHT LOWS IN THE 30S EARLY IN THE
PERIOD WARMING MAINLY INTO THE 40S BY THE END OF THE PERIOD.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

CONDITIONS ARE QUICKLY DESTABILIZING ACROSS CENTRAL ALABAMA NOW THAT
THE MORNING LOW CLOUDS AND FOG HAS DISSIPATED.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP BEFORE 3 PM TRACKING TOWARD THE NORTHWEST ACROSS
THE AREA.  INITIAL DEVELOPMENT WILL LIKELY OCCUR ACROSS NORTHWESTERN
ALABAMA...POSSIBLY INCLUDING THE TCL AREA WHERE MORE SIGNIFICANT
CLEARING HAS OCCURRED AND SMALL SCALE OUTFLOW BOUNDARIES FROM EARLIER
CONVECTION IS PRESENT.  AS WE LOSE THE HEAT WITH THE SETTING OF THE
SUN THIS EVENING THERE MAY BE A 3 TO 6 HOUR LULL IN THE THUNDERSTORM
ACTIVITY UNTIL THE COLD FRONT APPROACHES FROM THE WEST.  AHEAD OF
THE FRONT ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED RESULTING IN
IFR CONDITIONS.  SIGNIFICANT IMPROVEMENT SHOULD OCCUR IN THE WAKE OF
THE FRONT DURING THE MID MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  64  37  60  35 /  70  10  10  10  10
ANNISTON    58  64  37  62  36 /  60  20  10  10  10
BIRMINGHAM  58  67  38  61  36 /  60  20  10  10  10
TUSCALOOSA  58  69  39  64  40 /  60  20  10  10  10
CALERA      61  69  39  62  39 /  60  20  10  10  10
AUBURN      61  73  42  65  38 /  40  30  10  10  10
MONTGOMERY  63  75  43  65  40 /  30  30  10  10  10
TROY        62  75  47  66  39 /  30  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Apr 3, 5:39 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 AM CDT TUE APR 3 2007

ALZ011>015-017>050-041100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
539 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BEGINNING
AROUND 1 PM. LEFT OVER BOUNDARIES FROM SHOWERS AND STORMS ON
MONDAY...COMBINED WITH DAYTIME HEATING...WILL SPARK AFTERNOON
SHOWERS AND THUNDERSTORMS. THE MAIN THREAT WILL BE THUNDERSTORM
WINDS GENERALLY OF 35 TO 45 MPH AND SMALL HAIL.

TONIGHT A COLD FRONT WILL APPROACH FROM THE NORTHWEST. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT.
THESE STORMS WILL BE LIMITED TO AREAS GENERALLY NORTH OF INTERSTATE
59 AND OCCUR FROM AROUND MIDNIGHT TO NEAR 4 AM. THE MAIN THREAT
WILL BE LARGE HAIL AND STRONG WINDS. THESE STORMS ARE EXPECTED TO
EXHIBIT A WEAKENING TREND AS THE MOVE INTO NORTHERN ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 9:49 AM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 AM CDT TUE APR 3 2007

ALZ014-031515-
WINSTON-
949 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 1015
AM CDT...

AT 946 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HALEYVILLE...MOVING NORTHEAST AT 30 MPH.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEISS...POSEY FIELD
AIRPORT...PEBBLE...HALEYVILLE...DELMAR...ASHRIDGE...ROCK CREEK AND
SIPSEY FORK AT GRAYSON THROUGH 1015 AM CDT.

12/SIRMON
Special weather statement, Apr 3, 10:44 AM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 AM CDT TUE APR 3 2007

ALZ014-031600-
WINSTON-
1044 AM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 11
AM CDT...

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ADDISON...MOVING EAST AT 20 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ADDISON...ADDISON TOWN
HALL AND ADDISON MUNICIPAL AIRPORT THROUGH 1115 AM CDT.

10/ARM
Special weather statement, Apr 3, 1:57 PM CDT, 1 hour 12 minutes before
ALC115-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT TUE APR 3 2007

ALZ026-031915-
ST. CLAIR-
157 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 215
PM CDT...

AT 157 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF PELL CITY...MOVING EAST AT 10 MPH.

THE PRIMARY THREATS ARE MINOR FLOODING AND SMALL HAIL. MINOR
FLOODING...SUCH AS PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS IS POSSIBLE. IN ADDITION...HAIL UP TO ONE HALF INCH
IN DIAMETER...DIME SIZE...MAY ALSO OCCUR WITH THE STORMS. TAKE ACTION
TO PROTECT YOURSELF. SEEK SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING
ON HIGH GROUND. IF OUTDOORS AND NO SUBSTANTIAL SHELTER IS
AVAILABLE....TAKE SHELTER IN AN AUTOMOBILE...AVOID LOW LYING AREAS.
NEVER DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH NEVER
DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM OR...COVERED WITH
WATER OF UNKNOWN DEPTH.

10/ARM
Special weather statement, Apr 3, 2:07 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT TUE APR 3 2007

ALZ027-031945-
TALLADEGA-
207 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 245
PM CDT...

AT 207 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF LINCOLN...MOVING EAST AT 15 MPH.

THE PRIMARY THREATS ARE MINOR FLOODING AND SMALL HAIL. MINOR
FLOODING...SUCH AS PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS IS POSSIBLE. IN ADDITION...HAIL UP TO ONE HALF INCH
IN DIAMETER...DIME SIZE...MAY ALSO OCCUR WITH THE STORMS. TAKE ACTION
TO PROTECT YOURSELF. SEEK SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING
ON HIGH GROUND. IF OUTDOORS AND NO SUBSTANTIAL SHELTER IS
AVAILABLE....TAKE SHELTER IN AN AUTOMOBILE...AVOID LOW LYING AREAS.
NEVER DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH NEVER
DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM OR...COVERED WITH
WATER OF UNKNOWN DEPTH.

10/ARM
Special weather statement, Apr 3, 3:00 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT TUE APR 3 2007

ALZ020-032030-
CHEROKEE-
300 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 330
PM CDT...

AT 300 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CEDAR BLUFF...MOVING EAST AT 20 MPH.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:14 PM CDTSevere Thunderstorm WarningBMXCherokee46 min
Apr 3, 2:22 PM CDTTornado WarningBMXTalladega38 min
Apr 3, 2:56 PM CDTTornado WarningBMXTalladega24 min
Apr 3, 3:30 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne30 min
Apr 3, 4:39 PM CDTSevere Thunderstorm WarningBMXCherokee36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.